Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 20 (6), 41-7

Ethanol, Isopropanol, Methanol, and Ethylene Glycol Poisoning

Affiliations
  • PMID: 11878258
Review

Ethanol, Isopropanol, Methanol, and Ethylene Glycol Poisoning

S Lobert. Crit Care Nurse.

Abstract

Alcohol intoxication, commonly encountered in emergency department and clinic settings, is by no means a benign condition. Ethanol ingested alone or in combination with other CNS depressants (eg, isopropanol, methanol, ethylene glycol, sedatives, opioids) can be fatal. Obtaining the patient's history and careful observation for clinical signs and symptoms, along with appropriate analysis of results of laboratory tests, are the key to determining and differentiating the agent ingested. It is critical that poisoning due to ethanol and/or other related alcohols should be recognized early in order to initiate appropriate treatments and prevent fatalities. Emergency department nurses may be the first persons to collect the essential data, and it is incumbent upon them to plan and initiate appropriate care. In continuing management for these patients, critical care nurses must understand the factors contributing to the observed signs and symptoms in order to initiate and monitor ongoing care and prevent serious complications.

Similar articles

See all similar articles

Cited by 3 PubMed Central articles

MeSH terms

LinkOut - more resources

Feedback